Ask a doctor

Is It Normal That I Still Have Hard Lumps on my Lips More Than 1 Month After Injection? (photo)

Hello. I'm kind of very desperate. I got lip injections about 5 weeks ago and it got VERY swollen and I look like a deformed duck now. The initial swelling has gone down quite a lot but my lips are now very assymetrical. The top lip has a bigger side and the lower lip looks like a sausage. I can feel hard lumps in my lips. It is swelling or is it a gross filling job? The lady said it was pure hyaluronic acid is that possible? Thank you very much.

Doctor Answers (5)

Hard lumps in lips after injections

+2

Hard lumps in the lips that have persisted 5 months after your injection are not likely to improve. It is unlikely that swelling would persist this long. Because filler injections are an art as much as it is a science, it is especially important to remember that the experience and technique of your physician injector is the most critical part to your achieving a beautiful, natural result. I recommend you have it dissolved with hyaluronidase and start over with someone else.


South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Hard Lumps after 1 month are not normal

+2

It is not normal to have hard lumps in your lips 1 month after injection with a hyaluronic acid (HA) filler.  A HA filler typically swells in the lips over a few days and then the lip will return to its "filled" state.  The filler will slowly re-absorb over 6-9 months.  The hard lump may be an area of concentrated filler.  I would first try to massage the area and "break up" the lump.

A wonderful property of HA fillers is that they can be easily removed with hyaluronidase or Vitrase.  A small amount of Vitrase can be injected and massaged into the lip, and it will dissolve the remaining filler in your lips.  You will be able to return your lips to their pre-injection state.  I would urge you to discuss your concerns with your doctor. 

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 24 reviews

Hard lumps on lips 5 weeks after augmentation (photo)

+2

The asymmetry and change in appearance of your lips is apparent.   Not sure about the lumps, but it is likely the filler material.  If you are unhappy with the result and it is indeed hyaluronic acid, the best initial approach in my opinion is massaging lumps to redistribute the product.

If this doesn't work, hyaluronidase (Vitrace) injection(s) will immediately cause resorption of the filler, and return to your pre-injection appearance.  If you just want certain areas softened, very low dose localized hyaluronidase followed by massage can be tried.

Steve Laverson, MD
San Diego Plastic Surgeon
5.0 out of 5 stars 38 reviews

Lumps of the lips

+1

Lumps in the lips following Juvederm injections can be caused by trauma, bleeding or too superficial of an injection.    Injecting the lips is technically challenging.  The goal is an aesthetically pleasing lip and not just a fat or sausage lip.  I usually inject in the white roll of the lip, this is the junction between the skin and the mucosal portion of the lip.  I usually do not inject in to the body of the lip as this can form lumps.  Vitrase or Wydase can be injected into these areas and will melt the Juvederm lumps in a day or so. 

Jeffrey Zwiren, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 10 reviews

Lumps in Lips After Filler Injections

+1

Hard lumps in the lips 5 weeks after your injections is not likely to improve and is not typical. Swelling also does not typically last this long, nor does it usually manifest as hard lumps.  Bleeding inside the lips can sometimes cause soft lumps, but they also would have resolved within 2 weeks of the injections.  I recommend you follow up immediately with the physician who injected you and ask him/her about using hyaluronidase to dissolve the filler that was injected.  It is important that when undergoing cosmetic surgical treatments such as lip augmentation with filler that you see a board-certified dermatologist or facial plastic surgeon well-trained in fillers and lip augmentation so as to avoid any problems and achieve the results you are looking for.

Channing R. Barnett, MD
New York Dermatologist
4.5 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.